Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Huntsville, AL

February 22, 2003Cullman County, Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 22, 2003, 12:42 AM CST for Cullman County, Madison County, Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2003, 12:42 AM CST (06:42 UTC)
Expired
Feb 22, 2003, 4:00 AM CST
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Whole counties

Counties Cullman County, AL, Madison County, AL, Morgan County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 220648
FFWHUN
ALC043-089-103-221000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 AM CST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 400 AM CST

* AT 1237 AM CST...WEATHER SERVICE RADAR INDICATED BANDS OF MODERATE 
TO OCCASIONALLY HEAVY RAIN FROM HUNTSVILLE TO HARTSELLE TO CULLMAN 
TO LEWIS SMITH DAM.  THIS RAIN IS MOVING NORTHEAST AT 40 
MPH...HOWEVER THE HEAVY RAIN EXTENDS BACK INTO EASTERN MISSISSIPPI. 
RAINFALL AMOUNTS DURING THE PAST COUPLE OF HOURS HAVE RANGED FROM 
ONE HALF TO ONE AND ONE HALF INCHES. HEAVY RAIN WITH A FEW EMBEDDED 
THUNDERSTORMS WILL CONTINUE THROUGH 400 AM WITH ADDITIONAL RAINFALL 
AMOUNTS OF ONE TO TWO INCHES EXPECTED. THIS WILL LEAD TO FLOODING...
ESPECIALLY IN LOW LYING AREAS...AND IN LARGE URBAN AREAS OF 
HUNTSVILLE...CULLMAN AND DECATUR.   

* SOME LOCATIONS AFFECTED INCLUDE...
  CULLMAN...DECATUR...HARTSELLE...HARVEST...HUNTSVILLE...MADISON...  
MERIDIANVILLE...AND REDSTONE ARSENAL

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.
$$ 
GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 9:20 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 21, 9:20 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
920 PM CST FRI FEB 21 2003

...FORECAST CONCERNS PCPN INTENSITY AND SVR POSSIBILITY...

02Z SFC ANALYSIS PLACES LOW PRESSURE CENTER ACROSS CENTRAL LA WITH
WARM FRONT STRADDLING GULF COAST. INVERTED TROF EXTENDS FROM LOW
CENTER THROUGH NORTHWEST MS INTO CENTRAL TN. CURRENT WV IMAGERY
SHOWING DRY SLOT DEVELOPING JUST WEST OF MISSISSIPPI RIVER WITH MAIN
UPPER LEVEL SYSTEM STILL BACK IN EASTERN TX. WIDESPREAD AREA OF RAIN
OCCURRING ACROSS SOUTHEASTERN STATES WITH MAIN T-STORM ACTIVITY
ALONG GULF COAST. RAINFALL AMOUNTS PER KHTX 88D SHOW LARGEST SWATH
OF PCPN AMOUNTS EXTENDING FROM LAWRENCE THROUGH SOUTHERN LIMESTONE
COUNTIES WITH 0.25 TO 0.50 INCH PER HOUR.

BIGGEST CONCERN TONIGHT IS HEAVY RAINFALL POTENTIAL. 00Z MODELS
INITIALIZED FAIRLY WELL WITH LOCATION AND STRENGTH OF SFC LOW
ALTHOUGH NGM TOO WEAK WITH PRESSURE AND TOO FAR WEST WITH PLACEMENT
OF INVERTED TROF. NEWEST ETA GIVES FORECAST AREA APPROX 0.75 INCHES
BETWEEN 00 AND 12Z WITH 18Z AVN STILL HOLDING ON TO 1.50 TO 2.00
INCHES. GIVEN PWATS AROUND 1.5 AND STRONG DYNAMICS EXPECTED BETWEEN
06Z AND 12Z WILL TREND MORE TOWARD AVN SOLUTION...HOWEVER
APPROACHING DRY SLOT MAY PUT DAMPER ON TOTAL AMOUNTS. FFG VALUES
RANGE FROM 0.5 TO 1.0 INCH PER HOUR ACROSS FORECAST AREA SO WONT
TAKE MUCH TO SEE FLOODING ACROSS AREA.

UPPER SYSTEM EXPECTED TO MOVE TOWARDS AREA AFTER MIDNIGHT WITH 100KT
JET ROUNDING BASE OF TROF AND PLACING REGION IN LEFT FRONT QUAD. 65KT
850MB JET KICKS IN AROUND MIDNIGHT TONIGHT WITH INCREASING
INSTABILITY TOWARD EARLY MORNING. CAPES APPROACHING 1000 J/KG WITH
LI/S APPROACHING -4. CANNOT RULE OUT SEVERE STORM OR TWO WITH STRONG
WINDS JUST OFF SFC.

ALL IN ALL FORECAST APPEARS IN GOOD SHAPE AND DO NOT PLAN ON MAKING
ANY DRASTIC CHANGES AT THIS TIME.

.HUN...FLOOD WATCH ALL ZONES TONIGHT AND SATURDAY.

BRIDENSTINE
Hazardous weather outlook, Feb 21, 9:30 PM CST, 3 hours 12 minutes before
ALZ001>010-016-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TONIGHT)...

A FLOOD WATCH IS IN EFFECT FOR NORTHERN ALABAMA THROUGH SATURDAY.
MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS
ALL OF NORTH ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS
BY MORNING WITH RANGE FROM ONE TO TWO INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE WHERE THUNDERSTORMS OCCUR. WITH THE GROUND ALREADY
SATURATED...THE ADDITIONAL RAINFALL MAY LEAD TO MINOR FLOODING AND
RUNOFF PROBLEMS.

IN ADDITION...THERE IS STILL A SLIGHT RISK FOR SEVERE THUNDERSTORMS
DURING THE OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER
IN NORTH ALABAMA WILL BE AFTER 4 AM. DAMAGING STRAIGHT LINE WINDS
AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT.

DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH FRIDAY)...

THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL CONTINUE THROUGH AROUND 10 AM WHEN A COLD FRONT WILL
SWEEP THROUGH THE AREA.

AS THE MAIN STORM SYSTEM CONTINUES TO INTENSIFY AND MOVE NORTHWARD
INTO THE OHIO VALLEY BY MIDDAY SATURDAY GUSTY WINDS WILL OCCUR
ACROSS NORTH ALABAMA. SURFACE WINDS WILL INCREASE FROM THE WEST AND
SOUTHWEST WITH SUSTAINED WINDS OF 20 TO 30 MPH ACROSS THE AREA
...WITH HIGHER GUSTS...ESPECIALLY ON WATERWAYS AND AT HIGHER
ELEVATIONS. THESE HIGH WINDS WILL HAVE THE POTENTIAL TO TOPPLE
WATER-LOGGED AND SHALLOW ROOTED TREES ACROSS THE AREA.

THE WIDESPREAD RAIN SHOULD END BY EARLY EVENING SATURDAY...WITH JUST
SMALL RAIN CHANCES THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AFTER SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TONIGHT AND SATURDAY. REPORTS OF FLOODING OR SEVERE
WEATHER WILL BE GREATLY APPRECIATED.

ZIKA

In the hours before

Special weather statement, Feb 21, 10:37 PM CST, 2 hours 5 minutes before
ALZ001>010-016-220600-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1037 PM CST FRI FEB 21 2003

...SIGNIFICANT WEATHER ALERT FOR WIDESPREAD HEAVY RAINFALL ACROSS
NORTHERN ALABAMA...

AN AREA OF WIDESPREAD RAIN WILL CONTINUE AFFECTING NORTHERN ALABAMA
THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS FROM ONE TO ONE AND A
HALF INCHES HAVE FALLEN OVER THE PAST SEVERAL HOURS...ESPECIALLY
ACROSS NORTHWEST ALABAMA. LOCALLY HEAVY AMOUNTS OF UP TO ONE INCH
MAY BE POSSIBLE THROUGH MIDNIGHT ALTHOUGH MOST LOCATIONS SHOULD
AVERAGE AROUND ONE HALF INCH THROUGH THIS TIME. THIS HEAVY RAIN WILL
AGGRAVATE FLOODING PROBLEMS ACROSS THE TENNESSEE VALLEY AREA WITH
RUNOFF RESULTING IN PONDING OF WATER ON ROADWAYS.

MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG
ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE
TRAVELING.

BRIDENSTINE
Special weather statement, Feb 22, 12:00 AM CST, 42 minutes before
ALZ001>010-016-220800-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 AM CST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS NORTHERN
ALABAMA...

HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING ACROSS
NORTHERN ALABAMA OVERNIGHT. WIDESPREAD AMOUNTS OF UP TO ONE HALF
INCH HAVE FALLEN ACROSS NORTHEAST AND NORTH CENTRAL ALABAMA...WITH
HIGHER AMOUNTS OF UP TO TWO INCHES ACROSS NORTHWEST PORTIONS OF
NORTHERN ALABAMA. ADDITIONAL AMOUNTS OF UP TO ONE HALF INCH WILL BE
POSSIBLE ACROSS THE REGION WITH LOCAL AMOUNTS OF UP TO ONE INCH
POSSIBLE THROUGH 2 AM. THE HEAVIEST RAIN WILL AFFECT THE QUAD CITIES
AREA THROUGH EARLY MORNING AND WILL LIKELY PRODUCE PONDING OF WATER
ON ROADWAYS.

MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG
ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE
TRAVELING.

BRIDENSTINE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:55 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone6 hr
Feb 22, 1:57 AM CSTSevere Thunderstorm WarningHUNMarshall33 min
Feb 22, 2:54 AM CSTFlash Flood WarningHUNJackson7 hr
Feb 22, 3:53 AM CSTSevere Thunderstorm WarningHUNMarshall37 min
Feb 22, 3:57 AM CSTFlash Flood WarningHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more6 hr
Feb 22, 4:05 AM CSTSevere Thunderstorm WarningHUNDeKalb40 min
Feb 22, 4:22 AM CSTSevere Thunderstorm WarningHUNJackson38 min
Feb 22, 4:23 AM CSTSevere Thunderstorm WarningHUNJackson37 min
Feb 22, 4:32 AM CSTFlash Flood WarningHUNDeKalb, Marshall5 hr
Feb 22, 9:45 AM CSTFlash Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more6 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.